How to identify and handle an overdose

How to identify and handle an overdose

As a result of increased heroin use and opioid abuse, the medical community has been forced to take a look at prescribing habits to reduce the amount of opioids left after a treatment. Doctors have also been instructed to prescribe smaller quantities or use anti-inflammatories, like ibuprofen, instead of narcotics.

Along with stricter prescribing practices, the Drug Enforcement Administration (DEA) has classified hydrocodone as a schedule II medication, making a new prescription required for each fill. Drug wholesalers have been told to monitor sales to pharmacies and identify potential misuse.

Pharmacists have essentially become the gatekeepers of narcotic use as they struggle to balance patient needs with patient safety. States have also required reporting of narcotic sales to centralized locations to allow searches of files to see if patients have recently filled prescriptions for narcotics. These programs track prescribing habits to monitor physicians.

Unfortunately, an unwanted side effect of the tougher regulations and increased difficulty in obtaining prescribed opioids seems to be users migrating toward more potent heroin mixed with drugs such as fentanyl and carfentanil (10,000 times more potent than morphine). The results have been an overwhelming number of overdoses due to these drugs’ propensity to quickly cause respiratory depression leading to death.

In the event you encounter a suspected overdose, follow the instructions below on how to identify an overdose and administer naloxone, a narcotic blocker used to treat an overdose.   

How to identify an overdose

  • Unconscious/unresponsive to shouting, shaking or pain
  • No breathing, slow breathing (less than 1 breathe every 10 seconds) or labored breathing (“death rattle”)
  • Blue lips and fingertips or change in color 

Steps for administering naloxone

Once you identify that the individual is, in fact, experiencing an overdose, follow these steps to administer Naloxone.

  1. Give two rescue breaths.
  2. Administer naloxone, per the instructions on the injector.
  3. Call 911. This protects you as well as the victim.
  4. Keep breathing for them after the first dose.
  5. If they are not breathing on their own after two minutes, administer a second dose of naloxone.
  6. Keep breathing for them until emergency personnel arrive or they start breathing on their own.
  7. If they start breathing on their own, step back and give them room.

Naloxone can be obtained from participating pharmacies without a prescription; however training is required.

In collaboration with the Marshall University School of Pharmacy, Cabell-Huntington Health Department offers 45-minute training classes, Mondays at 6 p.m. and Wednesdays at 10 a.m. Every participant receives one free dose of Naloxone. Classes are free and open to the public.

For more information, on the classes call 304-523-6483. To talk with a Marshall pharmacist, call 304-691-MURx.

Share

Jeffrey Fenerty, R.Ph.

Jeff is the director of pharmacy services for Marshall Health. He has 25 years of experience as a pharmacist and pharmacy manager.